Minnesota, 2021Tornado and Damaging Winds in Minnesota, June 11, 2021
June 11, 2021 · NWS FGF · 10 events in 5 counties and zones
A negatively tilted trough and associated cold front pushed across the CWA on the morning of June 11th. Severe thunderstorms developed along the pre-frontal trough, as well as the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted trough and associated cold front pushed across the CWA on the morning of June 11th. Severe thunderstorms developed along the pre-frontal trough, as well as the cold front. Numerous wind damage, and hail reports were submitted, as well as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 2:05 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 2:05 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 AM CDT Fri Jun 11 2021
.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Jun 11 2021
The main forecast challenge is the severe weather potential early
this morning. A severe thunderstorms watch has already been issued
for eastern North Dakota and some adjacent counties of northwest
and west central Minnesota until 7 am.
As of about 3 am, surface low pressure was located somewhere
between Bismarck and Minot, with a warm front extending out to the
east-southeast from it, to somewhere over southeast North Dakota.
Temperatures were still very mild, with 86 degrees still being
reported at both Aberdeen SD and Gwinner ND. Fargo was reporting a
dewpoint of 70, as was Detroit Lakes MN. The SPC mesoanalysis page
showed a nice low level jet punching up through the central
Dakotas, but the best 0-6km bulk shear lags behind the line of
storms from east of Minot to east of Bismarck. These storms have a
history of producing some damaging wind gusts, but overall they
have mainly been below 50 knots. The main question is what
happens as these storms move into eastern North Dakota.
There was a trend yesterday evening with more of the high
resolution models showing the current storms continuing to move
east, but the stronger storms diving more into South Dakota. The
latest HRRR shows the line of storms moving into the Red River
Valley by sunrise, but nothing too exciting. The HREF from 12z
yesterday showed the 4hr neighborhood probability of severe wind
moving toward eastern ND and basically dropping off to nothing.
The SPC 3hr calibrated severe thunderstorm graphic shows the best
values through 12z dropping toward the ND/SD border, then dropping
off to nothing thereafter. This is the reason the severe
thunderstorm watch goes until 12z. The line of storms looks to
weaken pretty quickly after 12z as the storms cross the Red River,
and they may die off sometime later this morning. The rest of the
day will feature increasing west winds and much cooler
temperatures. Quiet weather tonight into Saturday as well.
.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Jun 11 2021
An amplifying upper ridge on Sunday will keep impacts to the minimum
during the long term period. The best opportunity for summer impacts
could be Wednesday with hot temperatures, but at the current time
strong mixing from southerly winds will keep RH values low and heat
indices in check.
Zonal flow at the beginning of the long term period quickly
amplifies with an upper ridge extending from AZ into Alb/Sask, with
upper lows off the Pacific NW coast and over the Hudson Bay. The
ridging will be in place for the first half of the work week, with
highs in the 80s and 90s. The high temperatures peak Wednesday with
eastern North Dakota reaching the mid to upper 90s. Gusty south
winds will result in mixing sufficient to keep RH values in the 20s
and heat advisory potential minimal. NAEFS climatological
percentiles are maxed out over western and central ND, giving me
good confidence in a hot summer day.
The Pacific upper low moves into Manitoba by Thursday, increasing
chances for precipitation Thursday afternoon. Slightly cooler air
will follow the late week system with Day 7 temperatures looking to
be in the 70s and 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM CDT Thu Jun 10 2021
Aviation concern still focused on eventual arrival of
thunderstorm activity during the first 6hr of the TAF period.
Strong to severe storms will be possible once this arrives in
eastern ND with showers/weaker thunder favored in MN. Arrival
right now looks to be first at KDVL by 09Z and closer to 12Z at
KGFK/KFAR. Eventually prevailing dry conditions should return
Friday, though it could be delayed if there is redevelopment of
showers/storms during the daytime period (hard to say at this
point). IFR or lower conditions will be possible with stronger
thunderstorm activity. Southwest to west winds increase behind the
cold front during the day Friday and gusts in excess of 30kt
appear likely in eastern ND (strongest at KDVL). These should
decrease with sunset, though gusty winds may linger a KDVL into
Friday night.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Jun 11, 2:14 AM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
314 AM CDT Fri Jun 11 2021
MNZ001>003-029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
120815-
West Polk-Norman-Clay-Wilkin-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
314 AM CDT Fri Jun 11 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible through the early morning
hours. Some of these storms may be severe with damaging wind
gusts up to 75 mph and 1 inch diameter hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to contact the National Weather Service
with any severe weather reports.
MNZ004>009-013>017-022>024-027-028-030>032-040-120815-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
314 AM CDT Fri Jun 11 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible east of the Red River around
or after 6 am. The probability for widespread hazardous weather is
low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 11, 3:53 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
453 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 AM TSTM WND GST CLYDE 48.77N 98.90W
06/11/2021 M63 MPH CAVALIER ND MESONET
63 MPH GUST IN CLYDE ND FROM NDAWN.
&&Local storm report, Jun 11, 3:54 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
454 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST 3 NW EDMORE 48.44N 98.50W
06/11/2021 M59 MPH RAMSEY ND MESONET
NDAWN REPORTED 59MPH GUST IN 3NW OF EDMORE
ND.
&&Local storm report, Jun 11, 3:55 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
455 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND GST GWINNER 46.22N 97.66W
06/11/2021 M59 MPH SARGENT ND AWOS
59MPH GUST IN GWINNER AP ND FROM AWOS.
&&Local storm report, Jun 11, 4:00 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND GST 2 E MAYVILLE 47.50N 97.29W
06/11/2021 M58 MPH TRAILL ND MESONET
58 MPH GUST REPORTED BY NDAWN 2E OF MAYVILLE
ND.
&&Local storm report, Jun 11, 4:03 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST 5 NE HOPE 47.37N 97.64W
06/11/2021 M57 MPH STEELE ND MESONET
MESONET STATION 321686 HOPE ND 5 NE.
&&
APLocal storm report, Jun 11, 4:04 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST 2 E LOGAN CENTER 47.80N 97.77W
06/11/2021 M56 MPH GRAND FORKS ND MESONET
MESONET STATION 325332 LOGAN CENTER ND 2 E.
&&
APThunderstorm Wind, Clay
- When
- June 11, 4:15 AM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.860, -96.760
Large tree branches and limbs broken down on vehicles. Report and photos posted via social media.
Thunderstorm Wind, Norman
- When
- June 11, 4:15 AM CST
- Where
- Norman County, 7.04 mi E of Perley
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.180, -96.670
Peak wind measured at an NDAWN station.
Thunderstorm Wind, Polk
- When
- June 11, 4:19 AM CST
- Where
- Polk County, 0.93 mi E of Fisher
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.800, -96.800
Five trees blown down in a yard, one partially uprooted. Time estimated based on radar.
Thunderstorm Wind, Clay
- When
- June 11, 4:30 AM CST
- Where
- Clay County, 1.17 mi NW of Moorhead Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.860, -96.700
Peak wind was measured at a Minnesota DOT RWIS station.
Thunderstorm Wind, Clay
- When
- June 11, 4:35 AM CST
- Where
- Clay County, 0.47 mi W of Moorhead
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.880, -96.760
Several large tree branches were snapped.
Thunderstorm Wind, Clay
- When
- June 11, 4:40 AM CST
- Where
- Clay County, 5.18 mi W of Ulen
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.080, -96.380
A tall, two stall garage was collapsed by the wind. Several trees were snapped or uprooted in the surrounding area. Time based on radar.
Thunderstorm Wind, Wilkin
- When
- June 11, 4:40 AM CST
- Where
- Wilkin County, 0.84 mi SE of Breckenridge
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.260, -96.570
Large tree branches were broken, with diameters of 6 to 8 inches.
Thunderstorm Wind, Clay
- When
- June 11, 4:44 AM CST
- Where
- Clay County, 2.47 mi ENE of Barnesville
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.660, -96.380
Peak wind gust of 67 mph measured at a personal weather station.
Thunderstorm Wind, Otter Tail
- When
- June 11, 5:00 AM CST
- Where
- Otter Tail County, 1.9 mi E of Pelican Rapids
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.570, -96.040
A dock, pontoon, and lift were flipped. Time is estimated based on radar data.
Tornado, Otter Tail
- When
- June 11, 5:15 AM CST to 5:16 AM CST
- Where
- Otter Tail County, 2.03 mi ESE of Battle Lake Muni Arp to 2 mi WNW of Clitherall
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 46.290, -95.660
Video of the tornado was relayed via social media broadcast partner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in North Dakota, June 11, 20211.75 in hail · 37 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969903, 969911, 969905, 969913, 969906, 969907, 969909, 969914, 969910, 969902.